Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Nonlinear Cauchy-Riemann operators in $\mathbb{R}^{n}$


Author: Tadeusz Iwaniec
Journal: Trans. Amer. Math. Soc. 354 (2002), 1961-1995
MSC (2000): Primary 35J60, 30G62; Secondary 42B25, 26B10
DOI: https://doi.org/10.1090/S0002-9947-02-02914-8
Published electronically: January 8, 2002
MathSciNet review: 1881026
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper has arisen from an effort to provide a comprehensive and unifying development of the $L^{p}$-theory of quasiconformal mappings in $\mathbb{R}^{n}$. The governing equations for these mappings form nonlinear differential systems of the first order, analogous in many respects to the Cauchy-Riemann equations in the complex plane. This approach demands that one must work out certain variational integrals involving the Jacobian determinant. Guided by such integrals, we introduce two nonlinear differential operators, denoted by $\mathcal{D}^{-}$and $\mathcal{D}^{+}$, which act on weakly differentiable deformations $f:\Omega \to \mathbb{R}^{n}$ of a domain $\Omega \subset \mathbb{R}^{n}$.

Solutions to the so-called Cauchy-Riemann equations $\mathcal{D}^{-}f=0$ and $\mathcal{D}^{+}f=0$ are simply conformal deformations preserving and reversing orientation, respectively. These operators, though genuinely nonlinear, possess the important feature of being rank-one convex. Among the many desirable properties, we give the fundamental $L^{p}$-estimate

\begin{displaymath}\Vert\mathcal{D}^{+}f\Vert _{p} \le A_{p}(n)\Vert\mathcal{D}^{-}f\Vert _{p}. \end{displaymath}

In quest of the best constant $A_{p}(n)$, we are faced with fascinating problems regarding quasiconvexity of some related variational functionals. Applications to quasiconformal mappings are indicated.


References [Enhancements On Off] (What's this?)

  • [AB] L. V. Ahlfors and A. Beurling, Conformal invariants and function theoretic null sets, Acta Math 83 (1950), 101-129. MR 12:171c
  • [A1] K. Astala, Area distortion of quasiconformal mappings, Acta Math 173 (1994), 37-60. MR 95m:30028b
  • [A2] -, Planar quasiconformal mappings; deformations and interactions, Quasiconformal Mappings and Analysis, A Collection of Papers Honoring F. W. Gehring (P. Duren, J. Heinonen, B. Osgood and B. Palka, eds.), Springer-Verlag, New York, 1998, 33-54. MR 99a:30025
  • [A3] -, Analytic aspects of quasiconformality, Proceedings of ICM (Berlin, 1998), Doc. Math. 1998, Extra Vol. II, 617-626. MR 99h:30024
  • [AIS] K. Astala, T. Iwaniec and E. Saksman, Beltrami operators in the plane, Duke Math. J. 107 (2001), 27-56. MR 2001m:30021
  • [B] J. M. Ball, Convexity conditions and existence theorems in nonlinear elasticity, Arch. Rat. Mech. Anal. 63 (1977), 337-403. MR 57:14788
  • [BL] R. Bañuelos and A. Lindeman, A martingale study of the Beurling-Ahlfors transform in $\mathbb{R}^n$, J. Funct. Anal. 145 (1997), 224-265. MR 98a:30007
  • [BM-H] R. Bañuelos and P. J. Méndez-Hernández, Space-time Brownian motion and the Beurling-Ahlfors transform, preprint (2001).
  • [BM-S] A. Baernstein and S. J. Montgomery-Smith, Some conjectures about integral means of $\partial f$ and $\bar \partial f$, Complex Analysis and Differential Equations (Proc. Sympos. in Honor of Matts Essén, Uppsala, 1997; C. Kiselman and A. Vretblad, eds.), Acta Univ. Upalensis 64 (1999), 92-109. MR 2001i:30002
  • [BW] R. Bañuelos and G. Wang, Sharp inequalities for martingales with applications to the Beurling-Ahlfors and Riesz transforms, Duke Math. J. 80 (1995), 575-600. MR 96k:60108
  • [B1] D. L. Burkholder, Sharp inequalities for martingales and stochastic integrals, Astérisque 157-158 (1988), 75-94. MR 90b:60051
  • [B2] -, A proof of Pelczynski's conjecture for the Haar system, Studia Math. 91 (1) (1988), 79-83. MR 89j:46026
  • [D] B. Dacorogna, Direct Methods in the Calculus of Variations, Applied Mathematical Sciences, vol. 78, Springer-Verlag, 1989. MR 90e:49001
  • [DS] S. K. Donaldson and D. P. Sullivan, Quasiconformal 4-Manifolds, Acta Math. 163 (1989), 181-252. MR 91d:57012
  • [G] F. W. Gehring, The $L^{p}$-integrability of the partial derivatives of a quasiconformal mapping, Acta Math. 130 (1973), 265-277. MR 53:5861
  • [GI] L. Greco and T. Iwaniec, New inequalities for the Jacobian, Ann. Inst. H. Poincaré, Analyse non linéaire 11(1) (1994), 17-35. MR 95b:42020
  • [I1] T. Iwaniec, Extremal inequalities in Sobolev spaces and quasiconformal mappings, Z. Anal. Anwendungen 1 (1982), 1-16. MR 85g:30027
  • [I2] -, Projections onto gradient fields and $L^{p}$-estimates for degenerate elliptic operators, Studia Math. 75 (1983), 293-312. MR 85i:46037
  • [I3] -, $p$-Harmonic tensors and quasiregular mappings, Annals of Math. 136 (1993), 589-624. MR 94d:30034
  • [I4] -, Integrability theory of the Jacobians, Lipschitz Lectures in Bonn, preprint 36, Sonderforschungsbereich 256, Bonn, 1995.
  • [I5] -, On the concept of the weak Jacobian and Hessian, Report of the University of Jyväskylä No 83, dedicated to Olli Martio (2001), 181-205.
  • [IL] T. Iwaniec and A. Lutoborski, Integral estimates for null Lagrangians, Arch. Rat. Mech. Anal. 125 (1993), 25-79. MR 95c:58054
  • [IM1] T. Iwaniec and G. Martin, Quasiregular mappings in even dimensions, Acta Math. 170 (1993), 29-81. MR 94m:30046
  • [IM2] -, Riesz transforms and related singular integrals, J. reine angew. Math. 473 (1996), 25-57. MR 97k:42033
  • [IM3] T. Iwaniec and G. Martin, Geometric Function Theory and Nonlinear Analysis, Oxford Mathematical Monographs, 2001.
  • [IMNS] T. Iwaniec, L. Migliaccio, L. Nania and C. Sbordone, Integrability and removability results for quasiregular mappings in high dimensions, Math. Scand. 75 (1994), 263-279. MR 96e:30052
  • [IS] T. Iwaniec and C. Sbordone, Weak minima of variational integrals, J. reine angew. Math. 454 (1994), 143-161. MR 95d:49035
  • [IV] T. Iwaniec and A. Verde, On the operator $\mathcal{L}(f) = f \log \vert f\vert$, J. Fun. Anal. 169 (1999), 391-420. MR 2001i:42034
  • [IVV] T. Iwaniec, G. Verchota and A. Vogel, The failure of rank-one connections, to appear in Arch. Rat. Mech. Anal.
  • [M] J. Manfredi, Quasiregular mappings from the multilinear point of view, Ber. University Jyväskylä Math. Inst. 68 (1995), 55-94. MR 96j:30034
  • [M1] C. B. Morrey, Quasiconvexity and the semicontinuity of multiple integrals, Pacific J. Math. 2 (1952), 25-53. MR 14:992a
  • [M2] -, Multiple Integrals in the Calculus of Variations, Springer-Verlag, Berlin, 1966. MR 34:2380
  • [MSY] S. Müller, V. Sverák and B. Yan, Sharp stability results for almost conformal maps in even dimensions, Journ. Geom. Anal. 9 (1999), 671-681. MR 2001f:30024
  • [N] L. Nirenberg, Remarks on strongly elliptic partial differential equations, Commun. Pure Appl. Math. 8 (1955), 648-674. MR 17:742d
  • [NV] F. Nazarov and A. Volberg, Heating of the Beurling operator and estimates of its norms, preprint.
  • [PV] S. Petermichl and A. Volberg, Heating of the Beurling operator: Weakly quasiregular mappings are quasiregular, preprint.
  • [R] S. Rickman, Quasiregular Mappings, Springer-Verlag, Berlin, 1993. MR 95g:30026
  • [R1] Y. G. Reshetnyak, Stability theorems for mappings with bounded distortion, Seberian Math. J. 9 (1968), 499-512. MR 37:6459
  • [R2] -, Space Mappings with Bounded Distortion, Transl. Math. Monographs, vol. 73, Amer. Math. Soc., Providence, RI, 1989. MR 90d:30067
  • [S1] V. Sverák, Examples of rank-one convex functions, Proc. Roy. Soc. Edinburgh 114A (1990), 237-242. MR 91h:26012
  • [S2] -, Rank-one convexity does not imply quasiconvexity, Proc. Roy. Soc. Edinburgh 120A (1992), 185-189. MR 93b:49026
  • [S3] -, New examples of quasiconvex functions, Arch. Rational Mech. Anal. 119 (1992), 293-300. MR 93h:90072
  • [V] M. Vuorinen, editor, Quasiconformal Space Mappings, Lecture Notes in Math., vol. 1508, Springer-Verlag, 1992. MR 94c:30030
  • [Y1] B. Yan, Remarks on $W^{1, p}$-stability of the conformal set in higher dimensions, Ann. Inst. H. Poincaré, Analyse Non Linéaire 13(6) (1996), 691-705. MR 97i:49043
  • [Y2] -, On rank-one convex and polyconvex conformal energy functions with slow growth, Proc. Roy. Soc. Edinburgh 127A (1997), 651-663. MR 98c:73033
  • [YZ] B. Yan and Z. Zhou, Stability of weakly almost conformal mappings, Proc. AMS 126 (1998), 481-489. MR 98d:35064

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 35J60, 30G62, 42B25, 26B10

Retrieve articles in all journals with MSC (2000): 35J60, 30G62, 42B25, 26B10


Additional Information

Tadeusz Iwaniec
Affiliation: Department of Mathematics, Syracuse University, Syracuse, New York 13244
Email: tiwaniec@mailbox.syr.edu

DOI: https://doi.org/10.1090/S0002-9947-02-02914-8
Keywords: Jacobians, sharp estimates for singular integrals, rank-one convexity, quasiconformal mappings
Received by editor(s): October 10, 1998
Published electronically: January 8, 2002
Additional Notes: Supported in part by NSF grant DMS-9706611
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society